Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 68, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Apr 11, 2001, 2:51 AM CDT for Otoe County, Nebraska. It was in force for 54 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 11, 2001, 2:51 AM CDT (07:51 UTC)
- Expired
- Apr 11, 2001, 3:45 AM CDT
- In force
- 54 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Otoe County, NE
The radar
The Omaha radar (KOAX), 73 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 11, 3:28 AM CDT | Thunderstorm Wind 50 E | Unadilla, NE | Winds estimated at around 60 mph did some damage and knocked the power out to the Unadilla area. |
| Apr 11, 3:30 AM CDT | Thunderstorm Wind 60 E | Nebraska City, NE | Thunderstorm winds estimated at over 60 mph damaged numerous locations in town including several trees that were were split with large sections falling onto houses causing roof damage, damage to garages and to windows. According to the Nebraska City News Pres |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 11, 2:00 AM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 7.9 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 493 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KOAX 110752
SVROMA
NEC131-110845-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
251 AM CDT WED APR 11 2001
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
OTOE COUNTY IN SOUTHEAST NEBRASKA
* UNTIL 345 AM CDT
* AT 246 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS WITH DAMAGING WIND FROM 25 MILES WEST OF
DOUGLAS TO 41 MILES SOUTH OF DOUGLAS...OR FROM 18 MILES SOUTHWEST
OF LINCOLN TO 28 MILES SOUTHEAST OF BEATRICE...MOVING NORTHEAST AT
55 MPH.
* SOME LOCATIONS AFFECTED...
LORTON VILLAGE...PALMYRA...SYRACUSE...UNADILLA
DUNBAR...NEBRASKA CITY...OTOE
THIS IS A DANGEROUS STORM TAKE SHELTER ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. KEEP AWAY FROM WINDOWS AND GLASS DOORS.
WINDS OF 60 TO 80 MPH AND LARGE HAIL ARE LIKELY WITH THIS STORM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 AM CDT WEDNESDAY MORNING
FOR SOUTHWESTERN IOWA AND EASTERN NEBRASKA.
LAT...LON 4078 9646 4060 9646 4054 9643 4054 9577
4072 9586 4080 9588
MEADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 3:06 PM CDT, 11 hours 45 minutes earlier.
Area forecast discussion, Apr 10, 3:06 PM CDT, 11 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA NE 306 PM CDT TUE APR 10 2001 PRIMARY CONCERNS ARE SEVERE WEATHER POTENTIAL THROUGH WED...RAINFALL...TEMPS...AND WINDS AS A MAJOR CYCLONE MOVES NORTHEAST ACROSS THE AREA. IN THE SHORT TERM...VERY MOIST AND UNSTABLE AIR FROM AMA N.E. TO TOP AT 850 MB WAS UNDERESTIMATED BY MODELS. ETA AGAIN SEEMS TO LOSE SOME OF THE MOISTURE WHILE AVN REMAINS MOIST. THIS AIR ADVECTING NWD UNDER A SERIES OF RIPPLES IN THE UPPER JET HAS RESULTED IN REPEAT TSTM DEVELOPMENT AND SLOWED TIEH NWD ADVANCE OF THE WARM FRONT. AS THIS PROCESS IS LIKELY TO CONTINUE WITH UPPER DIFL LIKELY INCREASING AHEAD OF MAIN LOW OVERNIGHT...THE PROSPECTS FOR SVR WX WILL CONTINUE. ALSO THINK THE MODELS WILL REMAIN TOO FAST WITH THE WARM FRONT. FLOODING IS POSSIBLE...BUT STORMS SHOW FAST MOVEMENT...SO WILL NOT HEADLINE FOR NOW. ETA AND AVN ARE IN EXCELLENT AGREEMENT ON POSITIONS OF LOW AT SFC AND ALOFT THRU 36 HRS...WITH ETA FASTER AFTER THAT. DESPITE THESE SIMILARITIES...THE AVN IS FASTER IN LIFTING THE DRY SLOT INTO OUR AREA WEDNESDAY. WILL TAKE A COMPROMISE SOLUTION. WIND WILL ALSO BE A PROBLEM WED AND WED NIGHT AS THE STRONG LOW MOVES THROUGH ERN NEB THEN MN. GRADIENT DOES NOT LOOK QUITE AS TIGHT AS LAST SYSTEM...SO FAR. WINDS SHOULD DIE OUT GRADUALLY ON THU AS WINDS ARE COUNTERACTED BY A DYING GRADIENT. THU. NIGHT LOOKS COOL AND DRY PER GUIDANCE...WITH NO BIG CHANGES TO EXTENDED. .OMA...NONE. POLLACK
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 9:23 PM CDT | Severe Thunderstorm Warning | OAX | Boone | 37 min |
| Apr 10, 10:00 PM CDT | Severe Thunderstorm Warning | OAX | Boone, Madison, Platte | 45 min |
| Apr 10, 10:47 PM CDT | Severe Thunderstorm Warning | OAX | Madison, Platte, Stanton | 43 min |
| Apr 10, 11:11 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Cuming, Stanton | 39 min |
| Apr 10, 11:46 PM CDT | Tornado Warning | OAX | Cuming, Thurston | 29 min |
| Apr 11, 12:20 AM CDT | Severe Thunderstorm Warning | OAX | Burt, Cuming, Thurston | 40 min |
| Apr 11, 1:15 AM CDT | Severe Thunderstorm Warning | OAX | Madison, Platte | 45 min |
| Apr 11, 1:41 AM CDT | Severe Thunderstorm Warning | OAX | Jefferson, Saline | 64 min |
| Apr 11, 2:12 AM CDT | Severe Thunderstorm Warning | OAX | Gage | 63 min |
| Apr 11, 2:28 AM CDT | Severe Thunderstorm Warning | OAX | Burt, Cuming, Dodge | 32 min |
| Apr 11, 2:34 AM CDT | Severe Thunderstorm Warning | OAX | Lancaster | 56 min |
| Apr 11, 2:38 AM CDT | Severe Thunderstorm Warning | OAX | Johnson, Pawnee | 52 min |
| Apr 11, 2:58 AM CDT | Severe Thunderstorm Warning | OAX | Nemaha, Richardson | 62 min |
| Apr 11, 3:10 AM CDT | Severe Thunderstorm Warning | OAX | Cass | 50 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.